Bleeding after morning-after pill

Patient

Q: I took a morning after pill (Ella) 10 days ago, and I started bleeding after the 4 days that followed even there was more than 20 days for my next period. Now it's been 6 days and I bleed even heavier and I also have abdominal pain. I know I should see a doctor in person but that is not possible in my case. I would like to know why exactly these pills cause bleeding and what should I do to ease the pain.

Symptoms:  Vaginal bleeding, abdominal pain
Doctor

A:   The common side effects of a morning-after pill are abdominal (tummy) pain, headache, irregular menstrual bleeding (spotting or heavy bleeding) before your next period is due, nausea (feeling sick) and tiredness. What you are experiencing is just a side effect of the pill.
After taking the emergency contraceptive pill, most women will have a normal period at the expected time. However sometimes, you may even have your period later or earlier than normal.
These side effects of the pill are due to the progesterone like hormones they contain. The progesterone hormone is typically secreted by the ovaries after ovulation and periods are the result of a decrease in the blood concentrations of progesterone hormone. By taking a morning after pill, the progesterone levels in the blood rise and then fall leading to a withdrawal bleed.
There is no need to worry about these side effects. The bleeding you are having will last as long as your regular period and then stop on its own.

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews